Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Going off of preventative meds
Apr 3, 2007

I am writing to get advice on whether or not to go off the preventative meds after possible HIV exposure. I was potentially exposed to HIV on 3/17 and began takung Reyataz and Truvata on 3/20. I saw my PCP on 3/21 and he switched me to Kaletra and Truvata. I have tested negative twice. Once on 3/20 and again on 3/25. He thinks my risk of exposure is very low (I had protected anal sex where I was pentrated with a person who is now known to be recently HIV+). There is some question of whether or not the condom came off at some point during the intercourse. He did not ejaculate inside of me.

My doctor wants me to stop the preventative meds tomorrow and be re-tested in one week to see if I am positive. I am nervous about doing so only because I fear going off of the preventative meds too soon. What do you think? Thank you for your time.

Response from Dr. Frascino

Hello,

If you had receptive anal sex with a partner recently confirmed to be HIV positive, there is "some question" as to whether the condom came off and you were started on PEP (post-exposure prophylaxis) within 72 hours, I would advise:

1. Take the full 28-day course.

2. Consult an HIV specialist.

The HIV specialist will document your degree of HIV risk, optimize your PEP regimen as needed, handle all PEP-related side effects or toxicities and arrange for, as well as interpret, all the HIV follow-up tests. You can read much more about PEP and the published PEP guidelines in the archives.

Good luck.

Dr. Bob



Previous
Woo Hoo! Hooooooooo!
Next
Urgent! Should I start post-exposure prophylaxis?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement